Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
December 13, 2002

Insulin

Question from Philadelphia, Pennsylvania, USA:

My father, who lives in India, recently switched to insulin injections after being on oral medication, and he felt better after the injections, but now it seems he has swelling and small boils where he is injecting. He has tried switching places but it seems that the reaction is very painful and the swelling is bad. Is this normal? If it is not, I am wondering whether the formulation is causing this? Can I buy the insulin in the USA for him?

Answer:

It would be helpful to know what types of insulin he is taking. He may be allergic to the preparation he is using. If an insulin allergy occurs, it is most likely to manifest itself at the injection site. Some forms of insulin contain additives to change their behavior. It might be helpful to know what he is on and, if possible, steer around any of these that fall into that category.

However, I would also be concerned that he is using proper sterile technique over the skin when he injects. I would want to make sure he does not reuse syringes. I would also insist the insulin be refrigerated to make sure there is no bacterial overgrowth.

Buying insulin in the U.S. is a problem in that you would have carry it all with you and the same quality issues would apply. You would have to insure the insulin does not become too hot or too cold in transit. There would be additional issues to investigate, such as how much you could take with you. Before anything else, I would ask you determine what type of insulin he is taking.

JTL